Michigan, 2012

Damaging Wind and Strong Wind in Michigan, May 28, 2012

May 28, 2012 · NWS GRR · 3 events in 3 counties and zones

A cold front triggered the development of scattered thunderstorms, a few of which were severe and produced wind damage. The most extensive damage occurred only about one to two miles north northwest of Fremont in Newaygo county, where at least 25 to 30 trees were blown down.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A cold front triggered the development of scattered thunderstorms, a few of which were severe and produced wind damage. The most extensive damage occurred only about one to two miles north northwest of Fremont in Newaygo county, where at least 25 to 30 trees were blown down. Isolated trees were blown down in Fruitland and Blue Lake townships in Muskegon county, and just southeast of Harrison in Clare county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 28, 6:55 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 28, 6:55 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
755 PM EDT MON MAY 28 2012

.SYNOPSIS...
ISSUED AT 300 PM EDT MON MAY 28 2012

A COLD FRONT WILL TRACK EASTWARD THROUGH THE REGION TONIGHT
PRODUCING SHOWERS AND THUNDERSTORMS. A COOLER HIGH PRESSURE SYSTEM
THEN BUILDS IN FOR THE MIDDLE PART OF THE WEEK. A SLOW MOVING AREA
OF LOW PRESSURE WILL LIFT NORTHWARD INTO THE GREAT LAKES REGION
RESULTING IN UNSETTLED WEATHER FOR THE END OF THE WEEK.

&&

.UPDATE...
ISSUED AT 754 PM EDT MON MAY 28 2012

THE GRIDDED FCST DATABASE WAS RECENTLY UPDATED TO REFLECT THE
DELAYED ARRIVAL TIME OF THE CONVECTION WITH THE APPROACHING COLD
FRONT. HAVE MAINTAINED LIKELY POPS FOR TONIGHT... BUT HAVE PLACED
THE EMPHASIS ON THE 03Z-09Z /11PM-5AM EDT/ TIME FRAME.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 217 PM EDT MON MAY 28 2012

THE MAIN ISSUE DEALS WITH THE TIMING AND STRENGTH OF ANY STORMS.

THE ATMOSPHERE REMAINS UNSTABLE HERE IN MI AHEAD OF THE COLD FRONT
THAT WAS TRACKING INTO IN MN. THAT ATMOSPHERE HERE REMAINS CAPPED
AND HIGHER CLOUDS WERE FILTERING THE SUN SOMEWHAT. AS THE FRONT
NEARS LATER THIS AFTERNOON THE LIFT SHOULD OVERCOME THE WARMER AIR
ALOFT AND PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERS. IT
APPEARS THAT THIS WILL MOST LIKELY HAPPEN AFTER 6 PM. MOISTURE
REMAINS POOLED UP AROUND CAD...PERHAPS AS A RESULT OF THE HEAVIER
RAIN SAT INTO SUN. SO IF A STORM DOES POP UP AHEAD OF THE MAIN
LINE IT LOOKS LIKE IT WOULD BE FOR THE REGION NORTH OF A MT
PLEASANT TO BIG RAPIDS LINE. THE MOVEMENT WOULD BE NORTHEAST
QUICKLY AT OVER 30 MPH.

MODELS CONTINUE TO SHOW THE DEEP LAYER SHEAR INCREASING THIS
EVENING. THIS WOULD ACT TO ORGANIZED THE STORMS WHICH INCREASES
THE SEVERE THREAT. DAMAGING WINDS AND LARGE HAIL APPEAR TO BE THE
MAIN THREATS. THE BULK OF THE STORMS SHOULD MOVE EAST OF KLAN AS
THE COLD FRONT ADVANCES EAST.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 300 PM EDT MON MAY 28 2012

HIGH PRESSURE WILL BRING FAIR AND COOL WX WEDNESDAY WITH MAX TEMPS
ONLY REACHING THE LOW TO MID 60S. LOW PRESSURE TRACKING NE THRU THE
OH VALLEY REGION WILL BRING A CHANCE OF SHOWERS AS EARLY AS THURSDAY
AFTERNOON BUT MAINLY FOR THURSDAY NIGHT AND FRIDAY. ALL OF OUR FCST
AREA COULD GET SOME RAINFALL FROM THIS SYSTEM BUT THE BEST CHC FOR
RAIN WILL BE SE OVER TOWARD LAN AND JXN.

SIGNIFICANT MEDIUM RANGE DIFFERENCES EXIST REGARDING TRACK OF THE
LOW AND TIMING OF RAINFALL INTO OUR AREA. 12Z GFS GUIDANCE IS MUCH
SLOWER/FURTHER WEST THAN THE 00Z ECMWF AND SUGGESTS THAT RAINFALL
WOULD NOT REACH OUR AREA UNTIL FRIDAY MORNING. SO AT THIS TIME WE
DID NOT MAKE ANY SIGNIFICANT CHANGES TO OUR PREVIOUS FCST WHICH
FEATURES LOW POPS THURSDAY AFTERNOON AND HIGHER POPS FOR THURSDAY
NIGHT INTO FRIDAY.

TEMPS WILL CONTINUE TO AVERAGE ABOUT FIVE TO TEN DEGREES BELOW
NORMAL THROUGH THE LONG RANGE FCST PERIOD..

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 754 PM EDT MON MAY 28 2012

LATEST TIMING/EXTRAPOLATION TOOL HAS THE LINE OF CONVECTION OVER
WI AT 00Z REACHING THE MKG TERMINAL AROUND 02Z AND THE LAN/JXN
TERMINALS TOWARD 06Z. THE LINE IS RATHER NARROW... SO WENT WITH
ONLY ABOUT TWO HOURS OF THUNDER AT EACH TAF SITE. OTHERWISE VFR
CONDITIONS ARE EXPECTED AHEAD OF... AND BEHIND... THE COLD FRONT
TONIGHT AND TUESDAY.

GUSTY SW SFC WINDS SHOULD DIMINISH AFTER SUNSET HOWEVER THE LOW
LEVEL JET WILL BE OVERHEAD THIS EVENING SO WINDS ABV 1K FT AGL
WILL MAINTAIN AT 35-45 KTS THROUGH ABOUT 06Z. SFC WINDS WILL
BECOME STRONG/GUSTY AGAIN ON TUESDAY AFTER ABOUT 15Z OUT OF THE
WEST-SOUTHWEST /APPROX 250 DEGREES/.

&&

.MARINE...
ISSUED AT 147 PM EDT MON MAY 28 2012

SOUTHWEST WINDS 15 TO 25 KTS EXPECTED TODAY RESULTING IN WAVES 2
TO 4 FEET. FORECAST WAS UPDATED BY 9 AM TO REFLECT THE HIGHER
WAVES AND INCREASED RISK FOR RIP CURRENTS.  MAIN HAZARD WILL BE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.

WILL NEED TO MONITOR THE RISK FOR A SMALL CRAFT ADVISORY TUE NIGHT
OR WED.

&&

.HYDROLOGY...
ISSUED AT 300 PM EDT MON MAY 28 2012

STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL TONIGHT. ANY PROBLEMS
APPEAR TO BE LIMITED TO URBAN AND POOR DRAINAGE AS THE STORMS WILL
ONLY LAST AN HOUR OR SO GIVEN THE FAST FLOW. RUNOFF INTO THE
RIVERS IS NOT EXPECTED TO CAUSE SIGNIFICANT RISES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

UPDATE...MEADE
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...LAURENS
AVIATION...MEADE
HYDROLOGY...MJS
MARINE...MJS
Hazardous weather outlook, May 28, 1:59 PM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
259 PM EDT MON MAY 28 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-291900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
259 PM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED EVENING INTO TONIGHT. THE
MAIN THREAT WITH THESE STORMS IS LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

LMZ844>849-291900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
259 PM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK FOR RIP CURRENTS WILL EXIST NORTH OF VAN BUREN
COUNTY THROUGH TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OR
EVENING. THE MAIN THREAT WITH THESE STORMS IS LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

OSTUNO MJS

In the hours before

Special weather statement, May 28, 7:41 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
841 PM EDT MON MAY 28 2012

MIZ037-290145-
MASON-
841 PM EDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF LUDINGTON...MOVING EAST AT
55 MPH.

WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  LAKE MICHIGAN RECREATION AREA BY 850 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4416 8604 4392 8607 4393 8645 4408 8651
      4412 8644 4418 8639
TIME...MOT...LOC 0041Z 251DEG 47KT 4415 8660

93
Special weather statement, May 28, 8:05 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
905 PM EDT MON MAY 28 2012

MIZ043-044-050-056-290200-
MUSKEGON-NEWAYGO-OCEANA-OTTAWA-
905 PM EDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES SOUTHWEST
OF PENTWATER TO 53 MILES WEST OF GRAND HAVEN...MOVING EAST AT 50 MPH.

WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SHELBY AND MEINERT PARK BY 935 PM EDT...
  WHITEHALL BY 945 PM EDT...
  BLUE LAKE BY 950 PM EDT...
  ST. HUBERTS AND MUSKEGON BY 955 PM EDT...
  CLEAR LAKE AND GRAND HAVEN BY 1000 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4367 8654 4380 8644 4379 8591 4279 8591
      4280 8622 4297 8623 4310 8627 4332 8641
      4361 8655
TIME...MOT...LOC 0105Z 269DEG 42KT 4359 8686 4292 8722

93
Special weather statement, May 28, 8:21 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
921 PM EDT MON MAY 28 2012

MIZ038>040-045-290215-
CLARE-LAKE-MECOSTA-OSCEOLA-
921 PM EDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 920 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR REED CITY...MOVING NORTHEAST AT
45 MPH.

WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF LEROY BY 930 PM EDT...
  AVONDALE BY 940 PM EDT...
  PISGAH HEIGHTS BY 945 PM EDT...
  MARION BY 950 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4416 8461 4412 8460 4375 8551 4415 8581
      4417 8569
TIME...MOT...LOC 0121Z 242DEG 41KT 4393 8549

93
Special weather statement, May 28, 8:35 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
935 PM EDT MON MAY 28 2012

MIZ037-038-043-044-050-290200-
LAKE-MASON-MUSKEGON-NEWAYGO-OCEANA-
935 PM EDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTH OF PENTWATER...MOVING NORTHEAST AT
65 MPH.

WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SHELBY BY 940 PM EDT...
  COLFAX BY 955 PM EDT...
  VOLNEY BY 1000 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4378 8643 4391 8643 4391 8607 4352 8575
      4327 8635 4361 8655 4366 8655
TIME...MOT...LOC 0135Z 246DEG 58KT 4355 8649

93

The radar

The Grand Rapids radar (KGRR), 65 km away, was scanning. The volume nearest the first event began at 03:35 UTC.

Open the radar archive at this moment

Event by event

2 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Strong Wind, Muskegon

When
May 28, 8:50 PM EST
Where
Muskegon forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Law enforcement reported two trees blown down in Fruitland township and also in Blue Lake township.

Strong Wind, Clare

When
May 28, 9:55 PM EST
Where
Clare forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10
Reported by
Public
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

The public reported multiple trees down on Timberland road between Highway 127 and County Farm road. Trees were unhealthy and previously damaged.

Thunderstorm Wind, Newaygo

When
May 28, 10:35 PM EST
Where
Newaygo County, 0.5 mi W of Hesperia to 3.25 mi SE of Hesperia
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
County Official
Coordinates
43.570, -86.040

The Newaygo county road commission and amateur radio operators reported 20 to 25 trees of varying health and size were blown down one mile north northwest of Fremont. Stone Road near 30th street had trees down and multiple trees were also blown down at Stone Road between 32nd and 34th streets.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377797, 377801, 374920.